• Cheryl Krueger Cheryl Krueger
    January 23, 2013
    Extreme fatigue and sleepiness
    Cheryl Krueger Cheryl Krueger
    January 23, 2013

    I have relapsing and remitting MS.  I have had it approximately 4 years.  I have an array of symptoms like most people with MS.  I am very lucky though as I take Copaxone and it had kept my Multiple Sclerosis from progressing so far.  I also have psoriatic arthritis, psoriasis, IBS, chronic diverticulitis and panic anxiety.  So the fact that I can function as well as I can I think is pretty remarkable.  This past month since Christmas I am just so so tired.  I have much more fatigue then usual.  I have to lay down every day.  There have been a few times I couldn't lay down and nap and then I fall asleep at 7 or 8 pm.  I am just exhausted and can't figure out what to do.  Caffeine doesn't work and I don't think I want any medications to keep me awake as I evidentally need to rest up.  It is driving me crazy.  I feel like I could sleep all day.  And with the wintertime getting dark early it is pretty depressing if I take a nap and wake up and it's dark.  I feel like I can't get anything done.  Any advice would be grately appreciated.  I am just afraid if I give into it, I will lose ground on my muscle tone, etc.  I can't seem to have enough energy to exercise.  I have had recent bloodwork done and the Doctor said everything was fine.  I saw my potassium levels were low so I have been having gatorade and some bananas.  Anyway, thanks in advance for any advice.  :)

     

    READ MORE

FROM OUR EXPERTS

  • Lisa Emrich
    Health Guide
    January 27, 2013
    Lisa Emrich
    Health Guide
    January 23, 2013

    Hi Cheryl,

     

    I'm so sorry to hear that you are not doing so well right now.  I remember having fatigue like you describe several years ago.  Since I am self-employed and have an unusual work schedule, I was able to sleep during much of the day when I felt like it as long as I was up by 2:30 to get ready to teach music lessons.  Provigil helped some but not 100% at that time.

     

    After I changed meds in 2009 (from Copaxone to Rituxan), my fatigue levels greatly improved!  Then I wondered if the fatigue was actually related to RA and not MS.  Either way, it improved.

     

    You probably know this, but even modest exercise will help give you energy.  Preventing deconditioning is important so that your body doesn't have to work as hard physically to function.  A physical therapist who specializes in neurological diseases could help you design an exercise routine specific to your needs.

     

    I know that you don't want to "give in", but do you have the freedom to follow your body's lead and rest/sleep most of the day if you feel the need?  If so, maybe give yourself the permission to do so everyday for a week and then see how you feel.

     

    Are you fighting any colds or viruses?  That could cause significant fatigue as well.

     

    I hope that you begin to feel much better very soon!!

     

    Lisa

     


FROM OUR COMMUNITY

  • David1951 January 24, 2013
    David1951
    January 23, 2013

    Try low dose benadryl (diphenhydramine). 5 mg 4 times a day at meal and bedtimes.  5mg is 2 ml of the childrens liquid.  Since starting this 8 months ago my fatigue has been MUCH more manageable and relapses have been very short duration.

     

    The affects on fatigue were unexpected but I have found studies showing the veracity of the treatment such as here:

     

    http://www.ctsaip.org/create-pdf.cfm?id=5893

     

    You could, I suspect, go to quartering an adult tablet and taking one piece (6.25 mg) 4 times a day but it is specifically the low dose that is effective for MS.

     

    READ MORE
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.